Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Memphis, TN

January 3, 20234 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jan 3, 2023, 6:45 AM CST for 4 counties in Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2023, 6:45 AM CST (12:45 UTC)
Expired
Jan 3, 2023, 7:15 AM CST
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Coahoma County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 132 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 2:56 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 5:59 AM CST, 46 minutes earlier.

Area forecast discussion, Jan 3, 5:59 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
559 AM CST Tue Jan 3 2023

...New AVIATION...

.DISCUSSION...
(Today through Monday)
Issued at 221 AM CST Tue Jan 3 2023

Skies are cloudy across the Mid-South early this morning with
temperatures in the mid 60s to lower 70s. Currently, a cold front
was over extreme western Arkansas and into east Texas. There is
still some instability over portions of the Mid-South east of the
Mississippi River and a new tornado watch has be issued for the
rest of the morning hours.

As the front moves east rain will eventually end mainly over areas
of the Mid-South west of the Mississippi River especially during
the afternoon hours. Rainfall should not be as heavy as we are
currently experiencing so the current Flood Watch will expire at 6
AM CST. Temperatures will remain unseasonably warm with highs in
the upper 60s to lower 70s.

The cold front will move through eastern sections of the Mid-South
tonight with more thunderstorms expected to develop ahead of the
front. Cooler and drier air will filter in behind the front with
lows Wednesday morning in the mid 40s to lower 50s.

With the cold front moving away from the region on Wednesday, high
pressure will start to build into the region with dry and cooler
weather expected. Temperatures will be cooler on Wednesday but
remain above normal with highs in the 50s to mid 60s.

Dry weather will continue from Wednesday night through Friday
night. Temperatures will be a little cooler during this period but
will be close to normal.

A surface low will track across northern Oklahoma Friday night and
into southern Missouri on Saturday. A cold front associated with
the low will move across Arkansas on Saturday. This will result in
some scattered showers moving across the Mid-South on Saturday
and Sunday. Models are not in good agreement regarding where the
front will be by Monday so a few showers may linger across the
Mid-South. Temperatures will remain near normal for the weekend
and into Monday.

&&

.AVIATION...
(12Z TAFS)
Issued at 545 AM CST Tue Jan 3 2023

A line of showers and thunderstorms will push across the Mid-
South in advance of a slow moving cold front. The line is already
through KJBR though MVFR cigs will linger into early afternoon.
The line is moving through MEM/MKL attm with ocnl IFR conds in
heavy rain/thunder. Line should move east of MEM/MKL around mid-
morning with low clouds lingering. VFR conds will return by the
evening. The front will take longer to move through TUP. The first
round of showers and storms and ocnl IFR conds will occur from
mid morning through noon with some lingering storms into the
early afternoon. Expect a break during the late afternoon into
early evening followed by more storms possible late evening into
the overnight along with lower cigs.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST early this morning for ARZ009-018-
     026>028-035-036-048-049-058.

MO...Flood Watch until 6 AM CST early this morning for MOZ113-115.

MS...Flood Watch until 6 AM CST early this morning for MSZ001-002-007-
     008-010>012.

TN...Flood Watch until 6 AM CST early this morning for TNZ001>004-019-
     020-048>051-088-089.

&&

PUBLIC FORECAST...ARS
AVIATION...SJM
Hazardous weather outlook, Jan 3, 4:36 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
436 AM CST Tue Jan 3 2023

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-041245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
436 AM CST Tue Jan 3 2023

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this morning across portions of
the Mid-South east of the Mississippi River. The main threats will
be damaging winds and locally heavy rainfall. An isolated tornado
is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this morning. Please
relay any information about observed severe weather to the
National Weather Service in Memphis.

In the hours before

Local storm report, Jan 3, 4:13 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
413 AM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HEAVY RAIN       1 S PORTAGEVILLE        36.41N 89.70W
01/03/2023  M2.16 INCH       PEMISCOT           MO   MESONET

            MESONET STATION MOA11 PORTAGEVILLE-DELTA
            CENTER.

&&
Local storm report, Jan 3, 4:31 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 AM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TORNADO          3 SSW BROWNSVILLE       35.55N 89.28W
01/03/2023                   HAYWOOD            TN   OTHER FEDERAL

            CORRECTS PREVIOUS TORNADO REPORT FROM 3 SSW
            BROWNSVILLE. A TORNADO DETECTION SIGNATURE
            WAS DETECTED SOUTHWEST OF BROWNSVILLE BY THE
            KNQA 88D RADAR. MULTIPLE TREES DOWN ON SHAW
            CHAPEL ROAD ABOUT 2 MILES SOUTH OF HIGHWAY
            79. SOME SMALL TREE DAMAGE OCCURRED ON
            HIGHWAY 70 BETWEEN HARRELL ROAD AND TRITT
            ROAD EAST OF BROWNSVILLE. LOTS OF BROKEN
            TREE BRANCHES IN WILLOW GROVE.

&&
Local storm report, Jan 3, 4:34 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 AM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     FLASH FLOOD      2 SW DOWNTOWN MEMPHIS   35.12N 90.07W
01/03/2023                   SHELBY             TN   PUBLIC

            I-55 AT MCLEMORE EXIT IS FLOODED. SEVERAL
            CARS ARE PARTIALLY SUBMERGED AND TRAFFIC IS
            HALTED.

&&
Special weather statement, Jan 3, 5:23 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
523 AM CST Tue Jan 3 2023

MSZ001-007-008-031145-
Tunica MS-DeSoto MS-Tate MS-
523 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of southern DeSoto,
eastern Tunica and Tate Counties through 545 AM CST...

At 522 AM CST, a strong thunderstorm was reported near Little Texas,
or 16 miles west of Senatobia, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Tunica Airport reported a gust of 40 mph.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hernando, Senatobia, Coldwater, Barr, Phillipp, Strayhorn, Eudora,
Independence, Lewisburg, Arkabutla, Robinsonville, Little Texas,
Wakefield, Trinity, Cockrum, Savage, Frees Corners, Aiken, Crossroad
and Bright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM CST for northwestern
Mississippi.

&&

LAT...LON 3483 9032 3492 8973 3461 8974 3455 9017
      3456 9020 3455 9020 3453 9035
TIME...MOT...LOC 1122Z 258DEG 36KT 3469 9025

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Jan 3, 6:19 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 AM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     TORNADO          2 ESE OLIVE BRANCH      34.94N 89.79W
01/03/2023                   DESOTO             MS   OTHER FEDERAL

            A TORNADO DETECTION SIGNATURE WAS DETECTED
            EAST OF OLIVE BRANCH.

&&
Local storm report, Jan 3, 6:32 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
632 AM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     FLASH FLOOD      2 SW DOWNTOWN MEMPHIS   35.12N 90.07W
01/03/2023                   SHELBY             TN   BROADCAST MEDIA

            THE I-55 EXIT AT MCLEMORE AVENUE IS FLOODED.
            SEVERAL CARS ARE PARTIALLY SUBMERGED.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:20 PM CSTSevere Thunderstorm WarningMEGCoahoma40 min
Jan 2, 10:41 PM CSTTornado WarningMEGCoahoma19 min
Jan 3, 12:29 AM CSTSpecial Weather StatementMEGTunica31 min
Jan 3, 1:16 AM CSTFlash Flood WarningMEGTunica8 hr
Jan 3, 2:04 AM CSTAreal Flood AdvisoryMEGDeSoto, Tunica3 hr
Jan 3, 3:28 AM CSTFlash Flood WarningMEGDeSoto, Tunica6 hr
Jan 3, 5:23 AM CSTSpecial Weather StatementMEGDeSoto, Tate22 min
Jan 3, 5:32 AM CSTSevere Thunderstorm WarningMEGDeSoto43 min
Jan 3, 5:42 AM CSTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall, Panola, Quitman, Tate and 1 more48 min
Jan 3, 5:50 AM CSTTornado WarningMEGDeSoto25 min
Jan 3, 6:09 AM CSTTornado WarningMEGDeSoto, Marshall21 min
Jan 3, 6:28 AM CSTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah18 min
Jan 3, 7:23 AM CSTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Quitman, Tallahatchie37 min
Jan 3, 7:26 AM CSTFlash Flood WarningMEGCoahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more3 hr
Jan 3, 7:56 AM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Tallahatchie, Yalobusha49 min
Jan 3, 8:22 AM CSTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Pontotoc, Tippah, Union38 min
Jan 3, 8:30 AM CSTTornado WarningMEGLafayette, Marshall, Union30 min
Jan 3, 8:40 AM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Union, Yalobusha50 min
Jan 3, 8:57 AM CSTAreal Flood WarningMEGDeSoto, Tunica3 hr
Jan 3, 9:00 AM CSTTornado WarningMEGAlcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 1 more45 min
Jan 3, 9:01 AM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Lafayette, Pontotoc, Prentiss, Tippah and 1 more44 min
Jan 3, 9:18 AM CSTAreal Flood AdvisoryMEGAlcorn, Benton, Marshall, Tippah, Tishomingo3 hr
Jan 3, 9:28 AM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lee, Monroe, Pontotoc, Union47 min
Jan 3, 9:37 AM CSTSevere Thunderstorm WarningMEGAlcorn, Lee, Prentiss, Tippah, Tishomingo, Union38 min
Jan 3, 9:59 AM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo38 min
Jan 3, 10:21 AM CSTTornado WarningMEGTishomingo11 min
Jan 3, 12:39 PM CSTRiver Flood WarningMEGTate, Tunica35 hr
Jan 3, 2:56 AM CSTTornado WarningMEGGibson, Henry, Obion, Weakley34 min
Jan 3, 3:44 AM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Henry46 min
Jan 3, 3:56 AM CSTFlash Flood WarningMEGCarroll, Gibson, Henry, Weakley5 hr
Jan 3, 4:01 AM CSTFlash Flood WarningMEGCrockett, Fayette, Gibson, Haywood, Lauderdale, Madison and 1 more5 hr
Jan 3, 6:40 AM CSTSevere Thunderstorm WarningMEGChester, Hardeman, Madison13 min
Jan 3, 8:33 AM CSTRiver Flood WarningMEGObion, Weakley11 hr
Jan 3, 8:33 AM CSTRiver Flood WarningMEGDyer, Gibson, Obion25 hr
Jan 3, 8:35 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale6 days
Jan 3, 9:13 AM CSTRiver Flood WarningMEGFayette, Shelby23 hr
Jan 2, 6:36 PM CSTSevere Thunderstorm WarningMEGClay24 min
Jan 2, 6:41 PM CSTFlash Flood WarningMEGClay, Greene3 hr
Jan 2, 11:40 PM CSTFlash Flood WarningMEGClay, Craighead, Greene4 hr
Jan 2, 11:55 PM CSTSpecial Weather StatementMEGLee, Phillips35 min
Jan 3, 3:55 AM CSTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis35 min
Jan 3, 8:38 AM CSTRiver Flood WarningMEGClay, Greene29 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.